Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 128, NWS Sioux Falls, SD

June 26, 2011Cottonwood County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 26, 2011, 6:21 AM CDT for Cottonwood County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2011, 6:21 AM CDT (11:21 UTC)
Expired
Jun 26, 2011, 7:00 AM CDT
In force
39 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

County Cottonwood County, MN

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 11:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WUUS53 KFSD 261121
SVRFSD
MNC033-261200-
/O.NEW.KFSD.SV.W.0128.110626T1121Z-110626T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 AM CDT SUN JUN 26 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA...

* UNTIL 700 AM CDT

* AT 621 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF TRACY...OR 19
  MILES NORTHEAST OF SLAYTON...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHWESTERN COTTONWOOD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4409 9510 4410 9546 4420 9546 4420 9534
      4420 9511
TIME...MOT...LOC 1121Z 271DEG 22KT 4417 9546
WIND...HAIL <58MPH 1.00IN

$$

CJ
2 follow-up statements
812 
WWUS53 KFSD 261135
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
635 AM CDT SUN JUN 26 2011

MNC033-261200-
/O.CON.KFSD.SV.W.0128.000000T0000Z-110626T1200Z/
COTTONWOOD MN-
635 AM CDT SUN JUN 26 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
COTTONWOOD COUNTY UNTIL 700 AM CDT...

AT 635 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 9 MILES NORTH OF WESTBROOK...OR 22 MILES NORTHEAST
OF SLAYTON...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4409 9510 4410 9542 4420 9542 4420 9511
TIME...MOT...LOC 1135Z 274DEG 21KT 4416 9535
WIND...HAIL <58MPH 1.00IN

$$

CJ
884 
WWUS53 KFSD 261156
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
656 AM CDT SUN JUN 26 2011

MNC033-261206-
/O.EXP.KFSD.SV.W.0128.000000T0000Z-110626T1200Z/
COTTONWOOD MN-
656 AM CDT SUN JUN 26 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COTTONWOOD
COUNTY WILL EXPIRE AT 700 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4409 9510 4410 9542 4420 9542 4420 9511
TIME...MOT...LOC 1156Z 274DEG 21KT 4415 9518

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:10 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 26, 3:10 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 AM CDT SUN JUN 26 2011

.DISCUSSION...
SHORT WAVE MOVING ACROSS THE EASTERN DAKOTAS EARLY THIS MORNING WITH
BAND OF SHOWERS AND THUNDERSTORMS. AREA IS WEAKENING AS IT
APPROACHES I29 BUT WILL NEED TO KEEP A 20 TO 30% CHANCE WITH THIS
FEATURE EARLY THIS MORNING ESPECIALLY W OF I29. CAN NOT RULE OUT A
FEW MORE THUNDERSTORMS AFTER MID MORNING AS MORE STORMS CONTINUE TO
FIRE UP ACROSS THE WESTERN DAKOTAS AND WESTERN NEBRASKA. THE OTHER
PROBLEM THIS MORNING IS THE WIDESPREAD STRATUS AND AREAS OF FOG EAST
OF I29. OVERALL A CLOUDY MORNING ACROSS THE CWA.

GETS MORE INTERSTING THIS AFTERNOON AND NIGHT AS MUCH STRONG SHORT
WAVE MOVES ACROSS THE DAKOTAS ALONG WITH ASSOCIATED COLD FRONT AND
ALSO WITH WARM FRONT OVER THE CENTRAL PLAINS LIFTING A LITTLE
FURTHER NORTH. MUCH COLDER AIR ALOFT SPILLS IN FROM THE NORTHWEST
LATER IN THE AFTERNOON AND EVENING AND SHOULD DESTABILIZE THE
ATMOSPHERE. OF COURSE HOW MUCH DESTABILIZATION THAT TAKES PLACE FOR
SEVERE WEATHER WILL BE DEPENDENT ON IF WE CAN GET RID OF THE
WIDESPREAD STRATUS. SHOULD MIX OUT ENOUGH TO BREAK STRATUS UP TO
ALLOW TEMPERATURES TO CLIMB INTO THE 70S TO NEAR 80 THIS AFTERNOON.
SO AM EXPECTING THUNDERSTORMS TO BECOME MORE WIDESPREAD LATER IN THE
AFTERNOON TOWARDS THE JAMES VALLEY AND ALSO POSSIBLY ALONG THE
MISSOURI RIVER FROM YKN-SUX AS WARM FRONT LIFTS NORTH. THIS ACTIVITY
SHOULD ALL SPREAD EAST TONIGHT WITH THE POTENTIAL FOR LOCALLY HEAVY
RAINS. SEVERE THREAT IS ALSO EXPECTED LATER THIS AFTERNOON AND
EVENING WITH THE THREAT OF LARGE HAIL AND DAMAGING WINDS. POTENTIAL
ALSO EXISTS FOR A FEW TORNADOES IN THE LATE AFTERNOON AND EVENING
MAINLY WEST OF I29 WHERE SHEAR IS BETTER.

FRONT SHOULD PROGRESS FAIRLY QUICKLY ACROSS THE CWA DURING THE NIGHT
SO STORMS SHOULD TAPER OFF FAIRLY QUICKLY ACROSS THE WESTERN CWA
AFTER 03Z AND EASTERN CWA AFTER 06Z. HARD TO PINPOINT WHERE THE
HEAVIEST RAIN WILL OCCUR...BUT WITH PLENTY OF LOW LEVEL
MOISTURE...COULD SEE HEAVY RAIN WITH ANY SOTRMS THAT DEVELOP...SO
WILL MENTION POTENTIAL FOR HEAVY RAIN ACROSS THE ENTIRE CWA.

ANY LINGERING SHOWERS ACROSS FAR EASTERN CWA SHOULD END EARLY MONDAY
MORNING...WITH LESS HUMID AIR AND SLIGHTLY COOLER TEMPERATURES. WEAK
SECONDARY WAVE DROPS THROUGH MINNESOTA AND COULD PRODUCE AN ISOLATED
SHOWER IN THER AFTERNOON THERE...BUT WILL LEAVE DRY FOR NOW.

TUESDAY LOOKS DRY AND PLEASANT AS SURFACE HIGH PUSHES EAST ACROSS
THE CWA. BUILDING HEIGHTS TUESDAY NIGHT AND WEDNESDAY WILL LIFT WEAK
MID LEVEL BOUNDARY ACROSS CWA AND PROBABLY WILL SEE A FEW ACCAS
SHOWERS OR THUNDERSTORMS AND WILL KEEP THE 20% CHANCE IN FORECAST.
HOT AND HUMID ACROSS THE CWA ON THURSDAY WITH DEPOINTS IN THE 70S
AND HIGHS TEMPERATURES IN THE UPPER 80S TO MID 90S.

MODELS CONTINUE TO PUSH COLD FRONT THROUGH CWA THURSDAY NIGHT...BUT
OUT RACES COOLER AIR ALOFT...SO ALONG FRONT MAY REMAINED CAPPED. IF
THIS OCCURS...FRONT WOULD GO THROUGH DRY. FOR NOW DUE TO THE
UNCERTAINTY WILL KEEP THE CHANCE OF STORMS IN THE FORECAST.

&&

.AVIATION...
WIDESPREAD IFR AS STRATUS DECK SPREADS FROM EAST TO WEST ACROSS THE
AREA THIS MORNING. MOIST SOUTHEASTERLY FLOW WILL HOLD STRATUS IN
PLACE TODAY...ALTHOUGH CIGS SHOULD BEGIN TO IMPROVE TO MVFR BY LATE
THIS MORNING AS DAYTIME HEATING LIFTS THE BOUNDARY LAYER AND DEEPER
MIXING ENSUES. THUNDERSTORMS SHOULD CONTINUE TO DECREASE IN COVERAGE
AND INTENSITY THE REST EARLY THIS MORNING WITH ONLY MINIMAL CHANCES
FOR THUNDERSTORMS THROUGH LATE AFTERNOON. COLD FRONT WILL MOVE
ACROSS THE AREA THIS EVENING WHICH WILL CLEAR OUT THE STRATUS DECK
FROM WEST TO EAST BUT WILL ALSO PRODUCE THUNDERSTORMS. SOME
THUNDERSTORMS ARE EXPECTED TO BE SEVERE...PRODUCING SEVERE WIND
GUSTS AND HAIL AS LARGE AS GOLF BALLS. THUNDERSTORMS WILL MOSTLY BE
EAST OF THE FORECAST AREA COME SUNRISE MONDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 26, 3:34 AM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 AM CDT SUN JUN 26 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
334 AM CDT SUN JUN 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE. THUNDERSTORMS WILL
BECOME LIKELY LATER THIS AFTERNOON AND TONIGHT AS A COLD FRONT
MOVES EAST ACROSS THE REGION. SOME OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. THERE MAY
ALSO BE A FEW TORNADOES LATE THIS AFTERNOON AND EVENING WEST OF
INTERSTATE 29. IN ADDITION TO THE SEVERE THREAT...LOCALLY HEAVY
RAINS OF 1 TO 2 INCHES WILL OCCUR WITH SOME OF THE STORMS WHICH
COULD CAUSE LOCALIZED FLOODING.

FLOODING...
RECENT HEAVY RAINFALL ACROSS THE REGION HAS CAUSED AREA RIVERS
AND STREAMS TO EXCEED FLOOD STAGE IN MANY LOCATIONS. RIVERS AND
STREAMS IN THE WARNED AREAS ARE EXPECTED REMAIN ABOVE FLOOD STAGE
OVER THE NEXT SEVERAL DAYS.

RECORD HIGH RELEASES ALONG THE MISSOURI RIVER WILL CONTINUE INTO
MID SUMMER. HIGH WATER LEVELS WILL CAUSE SIGNIFICANT IMPACTS
BETWEEN CHAMBERLAIN AND SIOUX CITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM WEST OF INTERSTATE
29 AND AFTER 6 PM EAST OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 26, 6:13 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 AM CDT SUN JUN 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     HAIL             SSE TRACY               44.23N 95.61W
06/26/2011  E0.88 INCH       LYON               MN   TRAINED SPOTTER

&&

CJANSEN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 5:57 AM CDTSevere Thunderstorm WarningFSDLyon, Murray33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.